Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
173 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes depression while on Clonazepam, Vilazodone and Geodon?

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3135 Questions

default
Posted on Sat, 3 Sep 2016 in Mental Health
Question: I am taking a combination of medications. I would like a second opinion. I am taking 40 mg Vilazodone, 20 mg Geodon, and 20 mg Vyvanse daily.
As needed I also take 0.5 mg Clonazepam in the evening.
I have not been feeling well and very depressed every single day and I am not sure if it is the combination of medications. I have been diagnosed with bipolar disorder (or a mood disorder) but I do not have the exact symptoms of bipolar disorder although I know it is very different for everyone so I am very confused right now. I actually may not even be bipolar. I am not sure. I take the medications as prescribed daily and I am still horribly depressed. Could you please help me with the combination of medications? I had two different psychiatrist prescribe me these medications so they actually may not go together. And if I do stop 1 or more of the medications, I do not know how to taper off. Please help.
doctor
Answered by Dr. Ashok Kumar 17 minutes later
Brief Answer:
Yes I can help you

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read you're query and understand your concerns.

For the treatment of bipolar depression although the treatment is as per guidelines but if does not work there is need to change medications. Currently only FDA approved medications for bipolar depression are Latuda, Seroquel and lamitor. But in other parts of the word a combination of antidepressant (Vilazodone) and antipsychotic (geodon) is commonly recommend and there is good chance of response.

Having said this I request you to provide details of both prescription from two different psychiatrists so I can advice you accordingly. I will also request you to describe your current symptoms in details and atlas brief past history.

I look forward to get more details.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 6 minutes later
Geodon and Vyvanse was prescribed by 1 doctor. He prescribed the Geodon for bipolar and the Vyvanse for add.

The other doctor prescribed the Vilazodone for depression.

Should I stop any of the medications? It gets really bad sometimes and I feel suicidal at times. I cry very easily for no reason at all
doctor
Answered by Dr. Ashok Kumar 7 minutes later
Brief Answer:
None of the treatment is appropriate if it is bipolar depression

Detailed Answer:
Hello,
Thanks for reverting back to me.

As I said above the combination can be used for bipolar depression but none of the prescription is adequate to treat the bipolar depression. To be XXXXXXX antidepressant should not be prescribed in absence of mood stabilizer medication and it is done by doctor prescribing Vilazodone. Similarly geode have limited antidepressant properties and there is no rational for single geode prescription for bipolar depression.

Having said this I do not think we can stop any of the medications (including adderal) is it is bipolar depression and ADD.

Considering poor response I feel you should discuss three FDA approved medications for bipolar depression with your psychiatrist. I hope this will be a good step in process of recovery.

I hope this assists you.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
I Request you to use the following link while posting a query related to my speciality so it reaches directly to me:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 4 minutes later
Can the 3 medications taken together be dangerous? I have had very low motivation and most days I feel like I cannot even get a shower and get dressed because I am so depressed. I was kind of confused by your reply. In your personal opinion, you believe none of the medications are right for me? So I should talk to my doctor about FDA approved bipolar medications? Do you think I can taper off the Geodon until I see a doc?
Thank you.
doctor
Answered by Dr. Ashok Kumar 32 minutes later
Brief Answer:
No they are not dangerous

Detailed Answer:
Dear XXXXXXX
Thanks for follow up.

Considering the dual diagnosis of ADD and bipolar depression I do not feel the combination of prescribed medications prove dangerous for you. In fact they are as per need and recommendations.


My suggestion is based on the fact that the combination is not working well and we need to explore other options and FDA approved is option of choice if available. The motivation can be improved by adrenal and other ADD medications so I feel it should be continued.

Regarding tapering down the vilazodone should be the first medication to decrease dose as vilazodone alone without geode can be precipitant for rapid cycling. I do not recommend tapering of geode while vilazodone is still there.

I hope this assists you further.
Thanks and regards.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 19 hours later
I have been on the Geodon for only about 1 month.
What would happen if I completely stop this medication and continue the others?
Should I expect side effects? Thank you
doctor
Answered by Dr. Ashok Kumar 25 minutes later
Brief Answer:
Nothing happens immediately

Detailed Answer:
Dear XXXXXXX
Thanks for follow up.

Although nothing happens immediately but there is increased risk of switching to oppodite pole. I mean without mood stabilizer it can induce mania in short term and increases risk of rapid cycling in long term.

Keeping the above two possibilities I do not think you should risk.

I hope this assists you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 17 minutes later
Could any of these medications cause sexual side effects? I have noticed a decrease so just curious if it was possibly one of the medications?

Thanks again!
doctor
Answered by Dr. Ashok Kumar 9 minutes later
Brief Answer:
Yes it is possible

Detailed Answer:
Dear XXXXXXX
Thanks again follow up.

Sexual side effects are common with vilazodone and it is possible that you are experiencing same.

I hope this helps you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Clonazepam

doctor1 MD

Hi. I have a complicated medical history. I take klonopin an lexapro for depression and anxiety. They have recently put me on gabapentin and...

doctor1 MD

I have been on Celexa for about 2 months. I do not like it as I can not sleep (without Klonopin) and I am weaning off of it gradually. I took 20 mg...

doctor1 MD

My father in law was taking high doses of clonazepam (up to 8 a day of the green I think 1mg) and seroquel ( up to 2,000 mg a day) and he s made...

doctor1 MD

Hi! I was wondering if Clonazepam can cause a false negative pregnancy test? I have been having nausea, a fluttering feeling in my uterus, I had...

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the...

doctor1 MD

About 5 weeks ago my husband came home and started scratching all over his body. Then about a week later I started to have the same problem. We...

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any...